High Wind, King
- When
- December 11, 4:25 AM CST
- Where
- King forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.617, -100.256 (the zone’s center; the record gives no point)
A strong cold front swept southward across the South Plains region of west Texas during the early morning hours of the 11th. Although sustained winds were generally in the 25 mph to 35 mph range with gusts in the 45 mph to 55 mph range, a localized severe wind gust of 60 mph was measured by the Texas Tech University West Texas Mesonet near Guthrie.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong cold front swept southward across the South Plains region of west Texas during the early morning hours of the 11th. Although sustained winds were generally in the 25 mph to 35 mph range with gusts in the 45 mph to 55 mph range, a localized severe wind gust of 60 mph was measured by the Texas Tech University West Texas Mesonet near Guthrie. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 11, 4:18 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 418 AM CST SAT DEC 11 2010 .SHORT TERM... COLD FRONT WASTED NO TIME EXITING THE PANHANDLE OVERNIGHT AND AS OF 0930Z WAS FOUND FROM SOUTH OF MULESHOE...SOUTHEAST TO SOUTH LUBBOCK AND NORTHEAST TO PADUCAH. GIVEN THAT A FEW WTM SITES HAVE ALREADY FLIRTED WITH ONE-HOUR WINDS OF 30+ MPH...HAVE SHIFTED THE INHERITED ADVISORY UP IN TIME ACCORDINGLY. ALTHOUGH MODELS HAVE UNDERESTIMATED THESE POST-FRONTAL 2M WINDS...THEY HAVE VERIFIED THE TRACK OF THE MAX PRESSURE RISES QUITE WELL AND BY 18Z THIS FEATURE IS PROGGED TO HAVE SHIFTED OVER ABILENE. AREA FORECAST SOUNDINGS THROUGHOUT THE REMAINDER OF THE MORNING INDICATE A MARKED DECAY OF LOWER TROPOSPHERIC WINDS BY 9 AM AND CONSIDERING THE EXPEDITED NATURE OF THE FRONT IT APPEARS LIKELY THAT ADVISORY LEVEL WINDS WILL BE LESS PROBABLE BEYOND LATE MORNING...SO HAVE CHOSEN TO END THE NPW AT 11 AM. OTHERWISE...A MERIDIONAL SURFACE HIGH WILL EDGE SOUTH LATER TODAY...SECURING LIGHTER NLY WINDS. WITH DEWPOINTS CREEPING INTO THE LOWER TEENS BY SUNSET...A RATHER CHILLY NIGHT IS LIKELY IN THE OFFING. INHERITED MIN TEMPS WERE MIRRORED WELL BY THE FAVORED COLDER MAV NUMBERS...SO NO ADJUSTMENTS OF CONSEQUENCE WERE NECESSARY HERE. && .LONG TERM... A COOL AIRMASS AND A PERSISTENT NORTHERLY FLOW WILL RESULT IN HIGH TEMPERATURES REMAINING AT OR JUST BELOW SEASONABLE LEVELS IN THE UPPER 40S TO THE LOWER 50S ON SUNDAY. WINDS WILL GRADUALLY SHIFT TO A SOUTHWESTERLY DIRECTION AS A SURFACE HIGH PRESSURE SYSTEM MOVES EASTWARD ACROSS THE REGION LATE SUNDAY/EARLY MONDAY. MEANWHILE...AN UPPER-LEVEL RIDGE CENTERED OVER BAJA CALIFORNIA WILL BEGIN TO SHIFT EAST AND FLATTEN DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. WITH A SOUTHWEST SURFACE FLOW IN PLACE ACROSS THE AREA...A WARMING TREND WILL BEGIN TO ENSUE ON MONDAY AS DAYTIME HIGHS WILL RETURN TO THE 60S...WITH READINGS IN THE LOWER 70S POSSIBLE TUESDAY AND WEDNESDAY. WITH A LEE TROUGH BECOMING ESTABLISHED ACROSS EASTERN NEW MEXICO AND THE UPPER WIND PATTERN TRANSITIONING TO A MORE ZONAL FLOW...BREEZY AND DRY WSW WINDS ARE EXPECTED TUESDAY AND WEDNESDAY. GIVEN THE PROGGED WINDY CONDITIONS AND LOW RH VALUES...THIS COULD PROMPT SOME FIRE WEATHER CONCERNS... PARTICULARLY ON WEDNESDAY. MODELS ARE INDICATING THAT A COLD FRONT WILL PUSH THROUGH THE AREA ON THURSDAY...DROPPING TEMPERATURES CLOSER TO SEASONABLE LEVELS FOR THE LATTER PART OF THE WORK WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 16 52 24 65 27 / 0 0 0 0 0 TULIA 20 49 23 63 27 / 0 0 0 0 0 PLAINVIEW 20 49 24 64 28 / 0 0 0 0 0 LEVELLAND 19 54 26 68 31 / 0 0 0 0 0 LUBBOCK 22 52 27 65 31 / 0 0 0 0 0 DENVER CITY 20 55 29 69 33 / 0 0 0 0 0 BROWNFIELD 22 54 27 68 30 / 0 0 0 0 0 CHILDRESS 24 48 26 60 28 / 0 0 0 0 0 SPUR 23 51 27 65 30 / 0 0 0 0 0 ASPERMONT 22 51 28 64 31 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ023>026-029>032-035>038-041>044. && 93/22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 325 AM CST SAT DEC 11 2010 TXZ021>044-120930- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 325 AM CST SAT DEC 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION STRONG NORTHERLY WINDS UP TO 35 MPH THIS MORNING WILL DISSIPATE BY LATE MORNING AS HIGH PRESSURE SLOWLY BUILDS INTO THE REGION. A WIND ADVISORY IS NOW IN EFFECT UNTIL 11 AM CST FOR THE EASTERN CAPROCK...ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF CRITICAL FIRE WEATHER WILL BE POSSIBLE DURING THE EARLY TO MID WORK WEEK...ESPECIALLY WEDNESDAY.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266365.